Flood, Halifax
- When
- July 6, 3:00 PM EST to July 7, 8:00 AM EST
- Where
- Halifax County, South Boston
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
July 5th leading into the 6th heavy rains fell across Southside Virginia. Radar estimates were on the order of 5 to 6 inches across Halifax County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
July 5th leading into the 6th heavy rains fell across Southside Virginia. Radar estimates were on the order of 5 to 6 inches across Halifax County. This amount of rain resulted in the Dan River at South Boston rising briefly to minor flooding. Flood stage on the Dan River at South Boston is 19 feet. The river crested at 20.91 feet at 2300 EST on July 6th, 2006.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 1:54 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 254 PM EDT THU JUL 6 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY/... BACK EDGE OF UPPER JET DYNAMICS EXIT THE REGION TAKING ITS ASSOCIATED HIGH CLOUDS WITH IT. BEHIND THE EXITING CLOUD SHIELD...PLENTY OF SUNSHINE WITH A CONTINUED STEEP LAPSE RATE IN THE LOW LEVELS HAVE RESULTED IN SOME DIURNAL CUMULUS CLOUDS THIS AFTERNOON. ANTICIPATE THESE TO DISSIPATE WITH THE APPROACH OF SUNSET. WITH THE APPROACH OF HIGH PRESSURE TONIGHT...NEAR SURFACE WINDS ARE EXPECTED TO VEER NORTHEAST TO EAST WITH A MAXIMUM UPSLOPE COMPONENT DEVELOPING OVER THE NORTHWEST MOUNTAINS OF NORTH CAROLINA. HAVE DEPICTED A TREND OF INCREASING CLOUDINESS IN THIS AREA BY MIDNIGHT TONIGHT...BUT HAVE LIMITED COVERAGE TO PARTLY CLOUDY. NOTABLY DRIER AIR IS ENTERING THE REGION...AND IT MAY BE CHALLENGING TO PRODUCE A EXPANSIVE SWATH OF CLOUDS GIVEN THIS. HAVE NOTICED IN THE WEST THAT THE ARRIVING DRIER AIR IS RESULTING IN SURFACE DEW POINTS ABOUT 2 DEGREES LOWER THAN WHAT IS BEING SUGGESTED REALITY SHOULD BE VIA THE MAV MOS. GIVEN THIS...AND EVEN DRIER AIR UPSTREAM IN WV/PA...HAVE UNDERCUT MAV MOS LOWS BY A DEGREE OR TWO IN MOST LOCATIONS TONIGHT...AND HAVE ALSO UNDERCUT THE DEW POINT TREND ACCORDINGLY. HAVE CONTINUED THIS LOWER THAN GUIDANCE DEW POINT TREND INTO THE AFTERNOON HOURS FRIDAY. HAVE GONE CLOSE TO MAV MOS GUIDANCE FOR HIGHS FRIDAY. SURFACE HIGH PRESSURE BUILDS OVER THE REGION THIS WEEKEND...WHILE THE UPPER LEVEL LONG WAVE TROUGH TAKES ITS TIME IN EXITING THE AREA. THE LOW STILL IN OUR REGION WITH ITS ASSOCIATED COLD POOL WILL MEAN A BETTER POTENTIAL FOR DIURNAL CUMULUS CLOUDS IN THE EAST BOTH SATURDAY AND SUNDAY AFTERNOON...BUT WILL HOLD OFF ON THIS FEATURE HELPING TO GENERATE ANY PRECIPITATION AT THIS. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... AS WE MOVE INTO EARLY NEXT WEEK...THE UPPER LEVEL PATTERN SHIFTS INTO MORE OF A ZONAL FLOW...BUT WITH GRADUALLY INCREASING HEIGHTS. ALSO THE CENTER OF THE SURFACE HIGH SHIFTS TO OUR SOUTHEAST. THIS WILL PLACE THE AREA INTO A SCENARIO FOR GRADUALLY INCREASING TEMPERATURES...AND LOW LEVEL MOISTURE ADVECTION. GUIDANCE HAS NOT BEEN CONSISTENT WITH THE TIMING AND TRACK OF A SHORTWAVE TROUGH MOVING ALONG THE ZONAL FLOW. THE LATEST TREND SHOWS A MUCH FARTHER NORTH AND SLOWER TRACK AS COMPARED TO YESTERDAYS GFS SOLUTION. FOLLOWING HPCS PRECIPITATION CHANCES DEPICTION FROM MONDAY ONWARD. THIS SUGGEST DIURNAL SHOWERS AND STORMS SUNDAY EVENING...MONDAY AFTERNOON AND EVENING...AND THEN AGAIN TUESDAY AFTERNOON. BY TUESDAY NIGHT AND ONWARD...THE INFLUENCE OF THE SHORTWAVE TROUGH MAY BE STRONG ENOUGH FOR PRECIPITATION CHANCES AROUND THE CLOCK WITH BETTER COVERAGE POTENTIAL. HAVE FOLLOWED HPC NUMBERS FOR TEMPERATURES SUNDAY NIGHT AND ONWARD. && .AVIATION... CLOUDS CONTINUE TO CLEAR FROM NORTHWEST TO SOUTHEAST. AS DRIER AIR AND LOWER SURFACE DEW POINTS MOVE INTO THE REGION CEILINGS WILL IMPROVE TO VFR THEN BECOME SCT. MVFR TO VLIFR FOG WILL DEVELOP IN THE GREENBRIER VALLEY OVERNIGHT...WITH VLIFR VISIBILITIES AT LWB AFTER 08Z. INVERSION WILL BREAK AROUND 14Z FRIDAY MORNING THEN THE FOG WILL MIX OUT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && DS/DS/AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 333 AM EDT THU JUL 6 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-071000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 333 AM EDT THU JUL 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522744.